Cause-specific mortality rates: Common trends and differences
Séverine Arnold and
Viktoriya Glushko
Insurance: Mathematics and Economics, 2021, vol. 99, issue C, 294-308
Abstract:
In contrast to the traditional approach that uses total mortality rates, we want to gain additional insight into the past development of mortality by concentrating on a more detailed breakdown of mortality data, namely by causes of death. We work with the data from five developed countries (USA, Japan, France, England and Wales, and Australia), two sexes, and split the mortality rates into five main groups of causes of death (Infectious&Parasitic, Cancer, Circulatory diseases, Respiratory diseases, and External causes). As it was shown in Arnold and Sherris (2016), these time series of cause-specific mortality rates are cointegrated and so, there exist long-run equilibrium relationships between them. While the previous research focused on the stationary part of the system of cause-specific mortality rates, in the present paper we study its non-stationary part. For this we explicitly extract common stochastic trends from the original variables and compare them across the different datasets. By testing cointegration assumptions about these trends, we are able to get a better representation and understanding of how cause-specific death rates are evolving. We believe that common patterns emerging from such analysis could indicate a link to more fundamental biological processes such as aging.
Keywords: Causes of death; Dependence; Cointegration; Common stochastic factors; Aging (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721000615
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:99:y:2021:i:c:p:294-308
DOI: 10.1016/j.insmatheco.2021.03.027
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().